Wednesday, May 20, 2009

Why IV Fluids?

Gavin's body is finally calming down and staying calm, thank God! I started giving him IV fluids every other night through his PICC line, and it has made a HUGE difference. The virus is gone (hooray!) and because of the fluids, his mast cells have calmed down too.

I bet some of you wonder how IV fluids can make such a big difference in a mastocytosis patient-but even if you didn't wonder, I have to tell you that if you read on, you're about to find out!

Here is a brief description of Gavin's disease--mast cells are found throughout everyone's bodies, and they make up one part of the immune system. Gavin has too many mast cells, and they don't function normally. In a normal person, mast cells help the body, but in someone with Mastocytosis, mast cells harm the body. They sense invaders and attack when no invaders are present--so instead of attacking an actual invader, they attack the body--and it creates mass chaos over benign things like getting too hot or being really upset.

Mast cells contain many chemicals (such as histamine), and when they attack, they release these chemicals into the bloodstream. When too many of these chemicals spill into the body, it makes you very ill--it can even take your life.

In some ways, mastocytosis can be like having many life threatening allergies. For example, if you are deathly allergic to milk, soy, and peanuts but accidentally ingested something with peanuts in it, your body's mast cells would release chemicals into your bloodstream to attack the peanuts in your stomach, thus making you so ill that you need benadryl, zantac, steroids, IV fluids, and an epinephrine injection to keep you alive.

The practical day-to-day difference between a person with life threatening allergies and a person with mastocytosis is that the person allergic to peanuts only has a life threatening allergy attack when exposed to peanuts--whereas the masto patient has these life threatening attacks when exposed to virtually anything in life, all the time.

These attacks, or reactions, cause many symptoms such as low blood pressure, a fast heartrate, fainting, dizziness, mental changes, bone pain, facial swelling, itching, hives, airway swelling, and even shock. Needless to say, it makes you feel miserable.

Now, on to how IV fluids help Gavin.

When a person starts going into shock, their body "third spaces". Normally every cell throughout our bodies contain fluid and our body needs this fluid to live. However, when Gavin's mast cells release its contents into his bloodstream, the presence of these chemicals causes this fluid to leak out of his cells, and it is potentially fatal every time it happens.

And when the body is "third spacing", drinking water will not rehydrate your cells.

That is so scary!

When this happens the only way to keep fluid in the cells is to administer it intravenously.

Gavin can't remove the triggers from his life completely. Three of his worst triggers are sunlight, being hot, and being really upset. You can't escape those, so he has to take all these medications everyday to prevent his body from going into shock, and even with these medications, his body still tries to go into shock, and thus, he "third spaces".

Before using IV fluids, Gavin was often dehyrdrated and swollen even though he drank an adequate amount, because histamine would cause the fluid to accumulate in the extra cutaneous tissue (outside the cell instead of inside the cell), and make him swell.

Putting a 10 hour drip of fluids and benadryl into his body through a vein keeps fluid in his cells, and giving him anti-histamines helps his body get rid of the extra fluid that shifted into his cutaneous tissue during a reaction. This actually prevents anaphylactic shock-- because the body doesn't go into shock when there is an adequate amount of fluid inside its cells.

Make sense?

I hope so. It is really hard to simplify it without a lot of medical jargon. I understand all the jargon but I know that many of you don't--simply because you haven't had to learn it in order to care for a sick loved one!

10 comments:

C.C. and Double T said...

Are you moving?

Liz (Loving Mom 2 Boys) said...

I am going with the decision to homeschool full time...

Ruby said...

I'm also going to guess homeschooling. Or what Gavin wants his wish trip to be
p.s I just wanted to guess no prizes needed

The Stairs Family said...

Im guessing you decided to homeschool full time!

J Gall said...

I'm going to say something different, since homeschooling full time has already been said.

Are you making changes to your insurance coverage? I know you blogged about that months ago, and in your situation I'd say that is a major decision.

Either that or you are going to school to be an official RN :-)

Gretchen said...

I haven't been reading you blog long enough to guess anything but the homeschool thing and that has already been guessed!

But I wanted to give you GREAT BIG CYBER HUGS over the eating thing! I know that my son's disability is completely differnt than Gavin's disease, but we suffer with the same loss of appitite! It's so hard to get my little man to eat and I just want to cry every time he looses another precious pound...

I did notice that Gavin likes milk it looks like.... One trick we used with Nathaniel was to make his milk "double calorie" by adding powdered milk to the whole milk he drank.. I know that Gavin has lots of issues so that may not be an option for you, but I thought I would share on the off chance it might work and bless you guys!

Hugs

Kelli said...

Homeschooling was my first guess. Your explanation of his condition was well done. I understand it perfectly. Incredibly complex. I can relate to the triggers because they are the same for my condition, Periodic Paralysis, as well.

Gypsy Princessa said...

One of the best, simple and straightforward explanations of this dreaded disease I've seen yet. Think I will post a link from my blog and on Facebook to this page, if that's ok (credited of course.)

Not to be difficult or anything but, has anyone tested Gavin to see if he's allergic to milk? Hope that doesn't sound insensitive or moronic...just wondering if he flares up on this without steroids because steroids alter our much of our constitution and could possibly include taking a sensitivity or allergy to milk and making it less so, for the time on the meds...?

While no-one would want to deprive Gavin of one of the few things he loves, it just sort of seems PERHAPS it could aggravate his disease profile. You've probably been down this road already...

My guess is that your family are going to do mission work (which you obviously, already do here...)

Fiona

Rachel Marini said...

Hi Carla, I am guessing that you decided to homeschool full-time. Whatever it is, best wishes and lots of prayers!!!

Rachel

Angela said...

Im so glad that your little man is dong better but I wish he was eating and not having the GI problems off the steroids.

my guess is that you are going back to school to become a nurse :0)

Love and Hugs